Alert archive / Virginia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 9, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 20, 2009, 3:23 PM EDT for Amherst County, Bedford County, Virginia. It was in force for 82 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 20, 2009, 3:23 PM EDT (19:23 UTC)
- Expired
- Apr 20, 2009, 4:45 PM EDT
- In force
- 82 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Amherst County, VA, Bedford County, VA
The radar
The Roanoke radar (KFCX), 98 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 4:00 PM EDT | HAIL 0.75 | Big Island, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 2:50 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.4 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 526 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 185 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 201923
SVRRNK
VAC009-019-202045-
/O.NEW.KRNK.SV.W.0009.090420T1923Z-090420T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
323 PM EDT MON APR 20 2009
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
AMHERST COUNTY IN CENTRAL VIRGINIA
NORTHEASTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 445 PM EDT.
* AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SEDALIA...OR 8 MILES SOUTHWEST OF BIG ISLAND...AND MOVING NORTHEAST
AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
SEDALIA...
BIG ISLAND...
NAOLA...
PLEASANT VIEW...
CLIFFORD...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR OR
LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE
AT...1...8 6 6...2 1 5...4 3 2 4.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING
FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.
&&
LAT...LON 3776 7910 3758 7893 3739 7955 3745 7960
3745 7958 3749 7957 3750 7955 3750 7953
3753 7950 3754 7950 3755 7947 3758 7945
3779 7916
TIME...MOT...LOC 1923Z 239DEG 24KT 3748 7949
$$
SK2 follow-up statements
000
WWUS51 KRNK 201958
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 PM EDT MON APR 20 2009
VAC009-019-202045-
/O.CON.KRNK.SV.W.0009.000000T0000Z-090420T2045Z/
AMHERST VA-BEDFORD VA-
358 PM EDT MON APR 20 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR NORTHEASTERN BEDFORD AND CENTRAL AMHERST COUNTIES...
AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR SEDALIA...OR 6 MILES SOUTHWEST OF BIG
ISLAND...MOVING NORTHEAST AT 15 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.
&&
LAT...LON 3741 7952 3751 7951 3768 7926 3776 7910
3758 7893
TIME...MOT...LOC 1958Z 246DEG 15KT 3747 7942
$$
SK000
WWUS51 KRNK 202041
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
441 PM EDT MON APR 20 2009
VAC009-019-202051-
/O.EXP.KRNK.SV.W.0009.000000T0000Z-090420T2045Z/
AMHERST VA-BEDFORD VA-
441 PM EDT MON APR 20 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BEDFORD AND
CENTRAL AMHERST COUNTIES EXPIRES AT 445 PM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 3741 7952 3751 7951 3768 7926 3776 7910
3758 7893
TIME...MOT...LOC 2041Z 246DEG 15KT 3754 7921
$$
SKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:13 PM EDT, 10 minutes earlier.
Area forecast discussion, Apr 20, 3:13 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 313 PM EDT MON APR 20 2009 .SYNOPSIS... STRONG LOW OVER THE GREAT LAKES WILL SEND A COLD FRONT THROUGH THE AREA THROUGH EARLY EVENING. THIS SLOW MOVING LOW IS GOING TO MEANDER AROUND THE GREAT LAKES THROUGH TUESDAY...WITH HIGH PRESSURE FINALLY SLIDING IN TOWARD THURSDAY. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... AT 15 UTC WARM FRONT WAS LIFTING NORTH OF LYH-FVX...WITH COOL STABLE AIR TO THE NORTH...AND A WARM MORE UNSTABLE AIRMASS TO THE SOUTH. SKIES ARE CLEARING SOUTH OF THE WARM FRONT AND AHEAD OF THE APPROACHING COLD FRONT. SURFACE DEWPOINTS ARE CLIMBING...U50 TO L60 READINGS ADVECTING NORTH FROM THE CAROLINAS. TEMPERATURES IN THE WARM SECTOR ARE CLIMING INTO THE 70S. AS UPPER SHORT WAVE TROUGH PHASES WITH SURFACE FRONTS THIS AFTERNOON...ANTICIPATE INCREASED COVERAGE OF SHOWERS AND THUNDERSTORMS. LOW LEVEL CONVERGENCE IS INCREASING ALONG AND EAST OF THE BLUE RIDGE...WITH THE MOST UNSTABLE AIR...LI M3 TO M6...FROM SOUTHSIDE VA INTO EASTERN VA...AND SUPPORTED BY CAPES OF ABOUT 1000 J/KG. LOOKING AT OUR LOCAL RADAR (18 UTC) IT WOULD APPEAR THIS LOW LEVEL CONVERGENCE ZONE IS ALREADY BECOMING ESTABLISHED...ASSOCIATED WITH BKN BAND OF SHOWERS ALONG THE BLUE RIDGE PARKWAY. OTHER LINES OF CU AND TCU IN THE WARM SECTOR ARE SHOWING BETTER DEVELOPMENT AND WILL LIKELY SHOW FURTHER VERTICAL DEVELOPMENT AS WE TRANSITION THROUGH THE AFTERNOON. THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY. THE ENVIRONMENT WILL BE MODERATELY UNSTABLE SUPPORTED BY A DEEP LAYER OF SPEED SHEAR. LOOK OUT FOR STRONG DAMAGING WINDS/HAIL. A MESOSCALE DISCUSSION WAS ISSUED BY THE STORM PREDICITION CENTER AT 18 UTC FOR OUR FAR EASTERN CWA...DANVILLE AND LYNCHBURG EASTWARD... CONCERNING THE SEVERE THUNDERSTORM THREAT. THE CONCERN IS FOR THE POTENTIAL DEVELOPMENT OF SUPERCELLS WITHIN THE WARM SECTOR. IN OTHER WORDS...TORNADOES ARE ALSO POSSIBLE...THUS WARRANTING THE ISSUANCE OF A TORNADO WATCH...#178. THE FRONT IS EXPECTED TO CLEAR THE CWA BY 00 UTC WITH ANY SIGNIFICANT ACTIVITY EAST OF THE CWA BY 800 PM. UPSLOPE SHOWERS WILL PERSIST IN THE MOUNTAINS...BUT SHOULD ALSO WANE SHORTLY AFTER MIDNIGHT IF NOT BEFORE AS THERE IS SHORT WAVE RIDGING OVER THE MTNS BY 06Z AND LOW LEVEL FLOW BACKS TO THE WEST- SOUTHWEST. HAVE STAYED ON THE WARM SIDE OF GUIDANCE AS IT LOOKS LIKE THE MUCH COOLER AIRMASS DOES NOT MOVE IN UNTIL TUESDAY. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/... GOING WITH A BLEND OF THE 00Z ECMWF/12Z GFS THIS PERIOD. LOOKING AT UPPER AND SFC LOW TO MEANDER AROUND THE GREAT LAKES REGION THROUGH WEDNESDAY BEFORE LIFTING EASTWARD WED NIGHT. THE COOL POCKET WILL MEANDER OVERHEAD TUESDAY AND AGAIN WEDNESDAY WITH SHOWERS EXPECTED...ESPECIALLY OVER THE NRN/WRN CWA. AS THE COLD POOL MOVES ACROSS TUESDAY AFTERNOON...SOME THUNDERSTORMS COULD DEVELOP EAST OF THE BLUE RIDGE...AND COULD PRODUCE SOME GUSTY WINDS AND SMALL HAIL AS THE LOW LVLS WILL BE DRYING OUT ON WESTERLY FLOW. THE SHOWER ACTIVITY WILL DIMINISH IN THE EAST TUESDAY NIGHT AS ONE THE WESTERLY FLOW DEEPENS AND LOSS OF HEATING TAKES PLACE. HOWEVER...NW TO WEST FLOW AND ANOTHER SERIES OF DISTURBANCES WILL KEEP COLDER AIR FLOWING IN AND SHOWERS CONTINUING IN THE MTNS TUESDAY NIGHT. ATTM...SNOW SHOWERS WILL BE CONFINED TO HIGHER ELEVATIONS AND WITH WARM GROUND TEMPERATURES...NOT EXPECTING MUCH ACCUMULATION...EXCEPT ONE INCH OR SO IN WRN GREENBRIER BY 12Z WED. FINAL SHORWAVE PASSES THROUGH WEDNESDAY AND WILL SEE SHOWERS SCATTERED ACROSS THE FAR NW/WRN MTNS...WITH ISOLATED COVERAGE TO THE BLUE RIDGE. HIGH PRESSURE NOSES IN WED NIGHT-THU WITH DRY WX RETURNING TO THE MTNS. AIRMASS REMAINS COOLER THAN NORMAL TUE-WED...WITH MODERATING TEMPS ON THURSDAY BACK TO NEAR SEASONAL NORMS. && .LONG TERM /FRIDAY THROUGH MONDAY/... FORECAST THIS PERIOD WILL FOLLOW THE ECMWF MODEL...AS THE TROUGH OVER THE EAST IS REPLACED BY A RIDGE...AND WE ARE EXPECTING MAINLY DRY AND WARM WEATHER FOR THE WEEKEND INTO MONDAY. THE ONLY WEATHER FEATURE THAT COULD CREATE AN ISSUE WOULD BE A BACKDOOR FRONT ARRIVING IN THE LATE WEEKEND-MONDAY TIME FRAME. TIMING BY THE MODELS KEEPS THIS FEATURE BRUSHING THROUGH BY LATE MONDAY AND OUR AREA REMAINING DRY...AS THE UPPER RIDGE STAYS OVER THE TN VALLEY/GULF COAST. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... SURFACE COLD FRONT WILL MOVE ACROSS ALL TAF SITES BETWEEN 18Z-24Z THIS AFTERNOON/EVENING. THREAT EXISTS FOR THUNDERSTORMS ALONG AND EAST OF THE BLUE RIDGE. THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS AT BOTH LYNCHBURG AND DANVILLE...THREAT ENDING AT SUNSET. ASIDE FROM THE CONVECTIVE THREAT...MVFR CONDITIONS WILL PERSIST INTO THE OVERNIGHT DUE TO LOW CIGS. FOG IS ALSO EXPECTED TO FORM EAST OF THE MOUNTAINS WITH POTENTIAL FOR IFR CONDITIONS EARLY TUESDAY MORNING. BEHIND THE FRONT ON TUESDAY AND WEDNESDAY A DEEP UPPER TROF AND RETURN TO UPSLOPE FLOW IS LIKELY TO BRING MVFR CONDITIONS ACROSS THE MOUNTAINS...MAINLY EFFECTING THE SOUTHEAST WEST VIRGINIA SITES. SKIES SHOULD CLEAR EAST OF THE MOUNTAINS WITH WITH MAINLY VFR THERE. HIGH PRESSURE BUILDS IN FROM THE SOUTHWEST THURSDAY RESULTING IN A RETURN TO MAINLY VFR FOR WEEKS END. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...WP NEAR TERM...PM SHORT TERM...WP LONG TERM...WP AVIATION...PM
Hazardous weather outlook, Apr 20, 4:42 AM EDT, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 442 AM EDT MON APR 20 2009 NCZ003>006-020-VAZ032>035-043>047-058-059-210845- SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-PATRICK-FRANKLIN-BEDFORD- AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- 442 AM EDT MON APR 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO EARLY EVENING. A COLD FRONT WILL MOVE THROUGH THE REGION BY EVENING. SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO RE- DEVELOP AHEAD OF THE FRONT THIS AFTERNOON. A FEW OF THE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS OR LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. NCZ001-002-018-019-VAZ007-009>020-022>024-WVZ042>045-210845- ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH- ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- 442 AM EDT MON APR 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 20, 12:49 PM EDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1249 PM EDT MON APR 20 2009 NCZ003>006-019-020-VAZ014-016-017-022>024-032>035-043>047-058-059- 202100- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-MONTGOMERY-CARROLL- FLOYD-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD- AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...WILKESBORO... YADKINVILLE...RADFORD...BLACKSBURG...GALAX...FLOYD...ROANOKE... SALEM...FINCASTLE...LEXINGTON...STUART...ROCKY MOUNT...BEDFORD... AMHERST...MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX... SOUTH BOSTON...KEYSVILLE 1249 PM EDT MON APR 20 2009 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND EAST OF THE BLUE RIDGE MOUNTAINS THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE BLUE RIDGE AND MOVE EAST DURING THE AFTERNOON. THESE THUNDERSTORMS MAY BECOME SEVERE...AND CONTAIN LARGE HAIL AND DAMAGING WINDS. PLEASE STAY TUNED FOR FUTURE FORECAST UPDATES OR WARNINGS. SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 2:00 PM AND 6:00 PM TODAY.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 3:01 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Patrick | 48 min |
| Apr 20, 3:31 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Franklin, Pittsylvania | 56 min |
| Apr 20, 4:09 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 66 min |
| Apr 20, 4:26 PM EDT | Special Weather Statement | RNK | Appomattox | 64 min |
| Apr 20, 4:39 PM EDT | Special Weather Statement | RNK | Charlotte | 66 min |
| Apr 20, 4:53 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 32 min |
| Apr 20, 5:03 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham | 56 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.